×

The Dirichlet problem for the prescribed curvature equations. (English) Zbl 0721.35018

This paper considers the Dirichlet problem for a class of fully nonlinear elliptic equations. If \(\kappa =(\kappa_ 1,...,\kappa_ n)\) is the vector of principal curvatures of the graph of the unknown function u, these equations have the form \(f(\kappa)=\psi (x)\) for some smooth, symmetric function f and smooth positive function \(\psi\). Special cases include the equations of prescribed mean, scalar, Gauss, and harmonic curvatures which correspond to f(\(\kappa\)) having the forms \[ \sum^{n}_{i=1}\kappa_ i,\quad \sum^{n}_{i=1}\sum^{n}_{j=i+1}\kappa_ i\kappa_ j,\quad \prod^{n}_{i=1}\kappa_ i,\quad (\sum^{n}_{i=1}1/\kappa_ i)^{-1}, \] respectively. The precise conditions on f are rather technical, but they are analogous to conditions introduced by L. Caffarelli, L. Nirenberg, and J. Spruck [Acta Math. 155, 261-301 (1985; Zbl 0654.35031)], who considered the eigenvalues of the Hessian \(D^ 2u\) rather than \(\kappa\). Under a natural condition connecting the principal curvatures of the boundary of the domain and the equation, the author proves that the Dirichlet problem has a unique Lipschitz viscosity solution.

MSC:

35J65 Nonlinear boundary value problems for linear elliptic equations
35B45 A priori estimates in context of PDEs

Citations:

Zbl 0654.35031
PDF BibTeX XML Cite
Full Text: DOI

References:

[1] Aleksandrov, A. D., Uniqueness conditions and estimates for the solution of the Dirichlet problem. Vestnik Leningrad Univ. 18, no. 3 (1963), 5-29 (in Russian). English trans.: Amer. Math. Soc. Trans. (2) 68 (1968), 89-119.
[2] Bakelman, I. ya., The Dirichlet problem for the elliptic n-dimensional Mange-Ampère equations and related problems in the theory of quasilinear equations, Proceedings of Seminar on Monge-Ampère Equations and Related Topics, Firenze, 1980, Istituto Nazionale di Alta Matematica, Roma (1982), 1-78.
[3] Bombieri, E., DeGiorgi, E., & Miranda, M., Una maggiorazione a priori relativa alle ipersuperfici minimali non parametriche, Arch. Rational Mech. Anal. 32 (1969), 255-267. · Zbl 0184.32803
[4] Caffarelli, L., Nirenberg, L., & Spruck, J., The Dirichlet problem for nonlinear second order elliptic equations III. Functions of the eigenvalues of the Hessian, Acta Math. 155 (1985), 261-301. · Zbl 0654.35031
[5] Caffarelli, L., Nirenberg, L., & Spruck, J., Nonlinear second order equations IV. Starshaped compact Weingarten hypersurfaces, Current Topics in Partial Differential Equations, ed. by Y. Olya, K. Kasahara, N. Shimajura. Kinokunize Co. Tokyo (1986), 1-26. · Zbl 0672.35027
[6] Caffarelli, L., Nirenberg, L., & Spruck, J., Nonlinear second order elliptic equations V. The Dirichlet problem for Weingarten hypersurfaces, Comm. Pure Appl. Math. 41 (1988), 47-70. · Zbl 0672.35028
[7] Crandall, M. G., & Lions, P.-L., Viscosity solutions of Hamilton-Jacobi equations, Trans. Amer. Math. Soc. 77 (1983), 1-42. · Zbl 0599.35024
[8] Evans, L. I., Classical solutions of the Hamilton-Jacobi-Bellman equation for uniformly elliptic operators, Trans. Amer. Math. Soc. 275 (1983), 245-255.
[9] Gilbarg, D., & Trudinger, N. S., Elliptic partial differential equations of second order, Springer-Verlag, Berlin, Heidelberg, New York, Tokyo, Second Edition, 1983. · Zbl 0562.35001
[10] Hiusken, G., Flow by mean curvature of convex surfaces into spheres. J. Differential Geometry 20 (1984), 237-266. · Zbl 0556.53001
[11] Ishii, H., On uniqueness and existence of viscosity solutions of fully nonlinear second order elliptic PDE’s, Comm. Pure Appl. Math. 42 (1989), 15-45. · Zbl 0645.35025
[12] Ivochkina, N. M., Solution of the Dirichlet problem for some equations of Monge-Ampère type, Mat. Sbornik. (N.S.) 128 (1985), 403-415 (in Russian). English trans.: Math. USSR Sbornik. 56 (1987), 403-415. · Zbl 0609.35042
[13] Ivochkina, N. M., Solution of the curvature problem for the equation of curvature of order m, Dokl. Akad. Nauk. SSSR 299 (1988) (in Russian). English trans.: Soviet Math. Dokl. 37 (1988), 322-325. · Zbl 0699.35096
[14] Jenkins, H., & Serrin, J., The Dirichlet problem for the minimal surface equation in higher dimensions, J. Reine Angew. Math. 229 (1968), 170-187. · Zbl 0159.40204
[15] Jensen, R., The maximum principle for viscosity solutions of fully nonlinear second order partial differential equations, Arch. Rational Mech. Anal. 101 (1988), 1-27. · Zbl 0708.35019
[16] Jensen, R., Lions, P.-L., & Souganidis, P. E., A uniqueness result for viscosity solutions of second order fully nonlinear partial differential equations, Proc. Amer. Math. Soc. 102 (1988), 975-978. · Zbl 0662.35048
[17] Kennington, A., Power concavity and boundary value problems, Indiana Univ. Math. J. 34 (1985), 687-704. · Zbl 0566.35025
[18] Korevaar, N. J., A priori interior gradient bounds for solutions to elliptic Weingarten equations, Ann. Inst. Henri Poincaré, Analyse Non Linéaire 4 (1987), 405-421. · Zbl 0644.35041
[19] Krylov, N. V., Nonlinear elliptic and parabolic equations of the second order, Reidel, Dordrecht, 1987. · Zbl 0619.35004
[20] Krylov, N. V., On the first boundary value problem for nonlinear degenerate elliptic equations, Izvestia Akad. Nauk. SSSR 51 (1987), 242-269 (in Russian). English trans.: Math. USSR Izvestia 30 (1988), 217-244.
[21] Kutev, N. D., Boundary gradient estimates for the solutions of fully nonlinear elliptic equations, Proceedings of the Eighteenth Spring Conference of the Union of Bulgarian Mathematicians (1989). · Zbl 0699.35098
[22] Ladyzhenskeya, O. A., & Ural’tseva, N. N., Local estimates for gradients of nonuniformly elliptic and parabolic equations, Comm. Pure Appl. Math. 23 (1970), 677-703. · Zbl 0193.07202
[23] Li, Y. Y., Interior gradient estimates for solutions of certain fully nonlinear elliptic equations (preprint).
[24] Lions, P.-L., Optimal control of diffusion processes and Hamilton-Jacobi-Bellman equations. Part 11: Viscosity solutions and uniqueness, Comm. Partial Diffr. Eqns. 8 (1983), 1229-1276. · Zbl 0716.49023
[25] Massari, U., & Miranda, M., Minimal Surfaces of Codimension One, North-Holland, Amsterdam-New York-Oxford (1984). · Zbl 0565.49030
[26] Miranda, M., Una maggiorazione integrale per le curvature delle ipersuperfici minimale, Rend. Sem. Mat. Univ. Padova 38 (1967), 91-107. · Zbl 0175.11803
[27] Mitronovic, D. S., Analytic inequalities, Springer-Verlag, Berlin-Heidelberg-New York, 1970.
[28] Santalo, L., Integral geometry and geometric probability, Addison-Wesley, Cambridge, Massachusetts, 1977.
[29] Serrin, J., The problem of Dirichlet for quasilinear elliptic differential equations with many independent variables, Philos. Trans. Roy. Soc. London Ser. A 264 (1969), 413-496. · Zbl 0181.38003
[30] Trudinger, N. S., The boundary gradient estimate for quasilinear elliptic and parabolic differential equations, Indiana Univ. Math. J. 21 (1972), 657-670. · Zbl 0236.35022
[31] Trudinger, N. S., A new proof of the interior gradient bound for the minimal surface equation in n dimensions, Proc. Nat. Aacd. Sci. USA 69 (1972), 821-823. · Zbl 0231.53007
[32] Trudinger, N. S., Fully nonlinear, uniformly elliptic equations under natural structure conditions, Trans. Amer. Math. Soc. 278 (1983), 751-769. · Zbl 0518.35036
[33] Trudinger, N. S., Boundary value problems for fully nonlinear elliptic equations, Proc. Centre for Math. Analysis Aust. Nat. Univ. 8 (1984), 65-83. · Zbl 0578.35025
[34] Trudinger, N. S., Graphs with prescribed curvature, Nonlinear Functional Analysis and Its Applications, Proc. Symposia in Pure Mathematics, Amer. Math. Soc. 45 (1986), 461-466.
[35] Trudinger, N. S., A priori bounds for graphs with prescribed curvature, Festschrift for Jürgen Moser, Academic Press, 1989.
[36] Trudinger, N. S., On the twice differentiability of viscosity solutions of nonlinear elliptic equations, Bull. Aust. Math. Soc. 39 (1989), 443-447. · Zbl 0706.35031
[37] Trudinger, N. S., A priori bounds and necessary conditions for solvability of prescribed curvature equations (to appear). · Zbl 0703.35070
[38] Trudinger, N. S., Isoperimetric inequalities for quermassintegralen (in preparation).
[39] Trudinger, N. S., & Urbas, J. I. E., The Dirichlet problem for the equation of prescribed Gauss curvature, Bull. Aust. Math. Soc. 28 (1983), 217-231. · Zbl 0524.35047
[40] Urbas, J. I. E., On the existence of nonclassical solutions for two classes of fully nonlinear elliptic equations (preprint). · Zbl 0724.35028
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.